My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
Q.

how to taper off citalopram

I've had severe cramping in my toes and calves. My doctor ran blood work and everything is normal. I just saw myoclonus as a rare but severe side effect of Citalopram. Would abrupt discontinuation cause these symptoms?

Related Topics: Toe, Calf, Vision, Myoclonus
 

Answers From Experts & Organizations (1)

General Medicine
Nursing
1,293 Answers
20,876 Helpful Votes
234 Followers
A.
Citalopram is an antidepressant medication, and the abrupt discontinuation of any antidepressant drug can cause severe side effects. Please don't do it.

I'm not sure if you believe the cramping in your toes and calves could be caused by your citalopram use or not, but it's doubtful these things are related -- especially if you've been taking citalopram for awhile. Also, severe cramping in the toes and calves does not constitute myoclonus, which is the uncontrollable jerking of muscles, as in a seizure.

If you feel you're having side effects from taking citalopram, please talk to your health care provider about whether or not you need an antidepressant medication. If you do, you certainly can switch to something different. However, no one who needs medication for depression should go without it. Untreated depression can lead to very poor quality of life.

Wishing you well!

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

5 of 11 found this helpful

Answers from Contributors (1)

99 Answers
161 Helpful Votes
A.

Many individuals struggle with withdrawal symptoms when they quit taking many of the short-acting antidepressants. For this reason, most doctors suggest that patients use a tapering off method for quitting. Please do not quit suddenly or "cold turkey."


Tapering means that the amount of the drug taken with each use is reduced overtime. Most doctors suggest that it is not unreasonable for it to take several months of tapering for an individual to completely stop after many years of use.


Gallus Detox Center is a private inpatient detox facility that specializes in IV therapy medical detox. If you have questions about our facility or detox method, please call us at 855-338-6929.

The opinions expressed here are solely those of the User.down arrowThe opinions expressed here are solely those of the User.
User-generated content areas are not reviewed by a WebMD physician. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice. Please see the
bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

1 of 1 found this helpful